| Model Number |
400SMTHXSFT1H02 |
| Medical Device Problem Codes |
Failure to Advance (2524); Physical Resistance/Sticking (4012)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
11/04/2021
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal thoracic artery using penumbra smart coils (smart coils), and a non-penumbra microcatheter.During the procedure, the physician placed eleven smart coils in the target vessel using the microcatheter.While advancing the next smart coil through the middle of the microcatheter, the physician experienced resistance and decided to remove the smart coil.However, while attempting to retract the smart coil, it was noticed that the smart coil was stuck in the middle of the microcatheter.Therefore, the microcatheter and smart coil were removed together.The procedure was completed using three smart coils, ten other coils, and a new non-penumbra microcatheter.There was no report of an adverse effect to the patient.
Additional Manufacturer Narrative
Evaluation of the returned smart coil revealed that the pusher assembly ddt and embolization coil were stuck inside the hub of the non-penumbra microcatheter.This is likely the reported coil being stuck in the middle of the catheter.The root cause of this damage could not be determined.Further evaluation revealed multiple ovalizations throughout the length of the non-penumbra microcatheter.This damage may have contributed to the resistance during the procedure.Penumbra products are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Section h.Box 6.Conclusions code 1: 4316 - the investigation findings do not lead to a clear conclusion about the root cause of the reported complaint due to the return condition.